Side effects vary from person to person. Some of the possible side effects are listed below.
Common side effects:
Tell your doctor or nurse if you have this. They may recommend pain-relieving drugs such as paracetamol to help manage this.
Feeling sick (nausea) and being sick (vomiting)
You may feel or be sick after having bisphosphonates. This shouldn't last for more than a few days. If it does carry on, your doctor or nurse can give you anti-sickness medicines which will help.
Loss of appetite
You may feel less hungry after having treatment. This should improve in a few days, but it is important to drink plenty and eat healthily while you are having bisphosphonates.
Some men may experience a slight increase in joint, muscle or more bone pain when taking bisphosphonates. Pain-relieving drugs can help until the pain settles down, but you can stop treatment if it continues for more than a few days.
Low blood calcium and phosphate levels
Bisphosphonates can cause the levels of minerals such as calcium and phosphate in your blood to become too low. Your doctor or nurse will check this regularly and prescribe supplements if you need them.
Bisphosphonates can change how well your kidneys work. You will have regular tests to check this. These changes may not be serious, and your kidneys will return to normal if you stop taking bisphosphonates.
Red or sore eyes (conjunctivitis)
Your eyes may feel itchy, sore or dry. Your doctor or nurse can prescribe eye drops to help with this.
Less common side effects:
Rash or itching
You may notice a rash on your skin or feel quite itchy. This can be uncomfortable but should not last for more than a few days. Tell your doctor or nurse about this so they can prescribe medicine to help.
Stomach or bowel problems
You may feel stomach pain or notice changes in your bowel habits. For example, you may have loose and watery stools (diarrhoea).Or you may find it harder to pass stools and completely empty your bowels (constipation). This should not last more than a few days.
Risk of heart problems
Bisphosphonates may slightly increase your risk of heart problems, including a fast and irregular heartbeat and stroke. Talk to your doctor about this if you are worried about it, or if you have a history of heart problems.
Jaw problems (osteonecrosis of the jaw)
Osteonecrosis of the jaw is a rare side effect. It happens when the healthy bone in the jaw becomes damaged and dies. Keeping your teeth and mouth clean may help to lower your risk of getting osteonecrosis of the jaw. Ask your dentist if you have any questions about this.